Alert archive / Louisiana / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 9, 2014, 9:06 PM CDT for 6 parishes in Louisiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2014, 9:06 PM CDT (02:06 UTC)
- Expired
- May 10, 2014, 1:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Lafourche Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA, Saint Charles Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:38 PM CDT | FLASH FLOOD | New Orleans, LA | NWS EMPLOYEE WITNESSED CARS STALLING DUE TO FLASH FLOODING IN DOWNTOWN NEW ORLEANS. |
| May 9, 10:07 PM CDT | FLASH FLOOD | New Orleans, LA | LOCAL MEDIA SHOWING LIVE FOOTAGE OF MULTIPLE HIGH WATER RESCUES ACROSS THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
494
WGUS54 KLIX 100206
FFWLIX
LAC051-057-071-075-087-089-100600-
/O.NEW.KLIX.FF.W.0019.140510T0206Z-140510T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
906 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
KENNER...HARVEY...AVONDALE...
LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...
ORLEANS PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...
PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF BELLE CHASSE...
ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF CHALMETTE...
ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 100 AM CDT
* AT 901 PM CDT...LAW ENFORCEMENT IN ORLEANS PARISH REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. SOME BUSINESSES
IN THE FRENCH QUARTER WERE REPORTED TO BE TAKING WATER WITHIN
THEIR STRUCTURES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ORLEANS...METAIRIE...KENNER...BRIDGE CITY...WAGGAMAN...LAKE
CATHERINE...HARAHAN...GRETNA AND BOUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE IN THE
WARNED AREA WITH A POTENTIAL AS MUCH AS 8 INCHES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 2971 9054 3004 9029 3003 9012 3005 8998
3016 8987 3010 8983 3011 8980 3018 8975
3016 8973 3015 8962 3007 8968 3005 8973
3002 8971 3004 8981 3002 8984 2996 8984
2994 8980 2983 8976 2982 8993 2963 9045
$$
24/RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 5:28 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 9, 5:28 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
528 PM CDT FRI MAY 9 2014
.UPDATE...
GIVEN THE RECENT HEAVY RAINFALL THAT FELL OVER HARRISON AND
JACKSON COUNTIES LAST WEEK...HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THE MISSISSIPPI COASTAL COUNTIES UNTIL 1 AM. EXPECT A
BAND OF HEAVY RAINFALL TO MOVE OVER THESE COUNITES THIS
EVENING...AND POTENTIALLY PRODUCE UP TO 3 TO 4 INCHES OF RAINFALL.
AS A RESULT...SOME LOCALIZED FLOODING ISSUES MAY DEVELOP SINCE THE
RAINFALL WILL QUICKLY RUN OFF THE ALREADY WET SOILS.
OTHERWISE...NO CHANGES TO THE FORECAST HAVE BEEN MADE. 32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 65 85 67 / 80 30 20 20
BTR 83 69 87 72 / 70 30 20 20
ASD 79 68 83 70 / 80 60 40 20
MSY 81 70 83 71 / 80 60 40 20
GPT 79 72 81 74 / 80 70 50 20
PQL 79 68 81 69 / 80 70 50 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 1 AM SATURDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...AND JACKSON.
GM...NONE.
&&Hazardous weather outlook, May 9, 8:01 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 801 PM CDT FRI MAY 9 2014 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-101315- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 801 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT LOCALLY HEAVY RAINFALL IS OCCURRING TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI THROUGH 9 AM SATURDAY. RAINFALL TOTALS OF 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY. THESE THUNDERSTORMS WILL BE MOST PREVALENT ALONG THE COASTAL AREAS OF LOUISIANA AND MISSISSIPPI. THESE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS. ISOLATED...MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY. THESE THUNDERSTORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING STRIKES. A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE STRONG...PRODUCE STRONG GUSTY WINDS...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Special Marine Warning | LIX | 117 min | |
| May 9, 7:26 PM CDT | Areal Flood Advisory | LIX | Jefferson, Lafourche, Orleans, Saint Bernard, Saint Charles, Saint John the Baptist | 2 hr |
| May 9, 8:04 PM CDT | Areal Flood Advisory | LIX | Saint Tammany, Tangipahoa, Washington | 116 min |
| May 9, 8:44 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Lafourche, Livingston, Saint James, Saint John the Baptist and 1 more | 2 hr |
| May 9, 9:51 PM CDT | Special Marine Warning | LIX | 114 min | |
| May 9, 9:55 PM CDT | River Flood Warning | LIX | Saint Tammany | 6 days |
| May 9, 9:58 PM CDT | Flash Flood Warning | LIX | Plaquemines, Saint Bernard | 3 hr |
| May 9, 10:04 PM CDT | Areal Flood Advisory | LIX | Saint Tammany, Tangipahoa, Washington | 116 min |
| May 9, 10:22 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 5 more | 113 min |
| May 9, 10:51 PM CDT | Flash Flood Warning | LIX | Ascension, Assumption, Iberville, Jefferson, Lafourche, Plaquemines and 4 more | 3 hr |
| May 9, 11:38 PM CDT | Special Marine Warning | LIX | 67 min | |
| May 10, 12:59 AM CDT | Flash Flood Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles | 2 hr |
| May 10, 1:09 AM CDT | Flash Flood Warning | LIX | Livingston, Saint Helena, Tangipahoa | 3 hr |
| May 10, 1:41 AM CDT | Flash Flood Warning | LIX | Ascension, Assumption, Iberville, Saint James, Saint John the Baptist | 2 hr |
| May 10, 2:54 AM CDT | River Flood Warning | LIX | Tangipahoa | 62 hr |
| May 10, 2:54 AM CDT | River Flood Warning | LIX | Saint Tammany | 46 hr |
| May 10, 2:54 AM CDT | River Flood Warning | LIX | Saint Tammany | 39 hr |
Nearby
Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.